Tornadoes · United States · Kentucky · 2015
EF0 tornado, Dixie, Kentucky, April 25, 2015
This EF0 tornado ran 0.8 miles across Henderson County on April 25, 2015, touching down at 5:24 PM CDT and reaching 275 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 25, 2015
- Touchdown
- 5:24 PM CDT (22:24 UTC)
- Lifted
- 5:25 PM CDT (22:25 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 275 yards (251 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Henderson County
- Touchdown point
- 37.680, -87.689
- Lift-off point
- 37.680, -87.675
- Record number
- 1504251624-01
The damage survey
38 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 100 mph.
- several (8-10) wood poles leaned over or broken.
- Grain bin blown 100 feet from foundation - not bolted.
- dozen or so trees uprooted or branches broken. loss of roof covering (<10%) to at least 3 homes and 2 barns. small shed overturned.
- 69 Year old female treated and released from Hospital after being tranportated after rescued from her mopbile home.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cluster of severe thunderstorms, including a bow echo and a supercell, moved east-southeast across the Ohio River from Gallatin County, Illinois. These thunderstorms produced pockets of destructive wind, a brief tornado, and hailstones up to the size of quarters as they progressed across Union, Henderson, and Mclean Counties. Another cluster of thunderstorms tracked just south of the first cluster, from Crittenden County east-southeast across Caldwell County to southern Muhlenberg and northern Christian Counties. These storms produced isolated marginally severe wind and hail. Both clusters of storms intensified just south of a stationary front that was draped along the Interstate 64 corridor from St. Louis to Evansville. The air mass slowly destabilized south of the front, with temperatures rising well into the 70's and dew points near 60 degrees.
At least a half dozen trees were uprooted. A carport and a recreational vehicle were damaged by falling trees. There was partial shingle loss to one home, and gutter damage to another. The community of Dixie is an unincorporated community approximately four miles south-southeast of Corydon at the intersection of Kentucky Highways 145 and 1557. Peak winds were estimated near 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 25, 1:49 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 25, 1:49 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 149 PM CDT SAT APR 25 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 127 PM CDT SAT APR 25 2015 SUPERCELLS ARE EXPECTED TO DEVELOP ACROSS FAR ERN MO INTO SRN IL IN THE 19-21Z TIME FRAME WITH LARGE HAIL AND A FEW TORNADOES POSSIBLE. SURFACE ANALYSIS AND VISIBLE SATELLITE IMAGERY INDICATE AN ALIGNMENT OF FAVORABLE FACTORS SUGGESTING A HIGH LIKELIHOOD OF SEVERE STORMS ACROSS A LARGE PORTION OF THE FORECAST AREA...ESP ALONG/EAST OF THE MS RIVER. STRONG HEATING IS RESULTING IN DESTABILIZATION BENEATH COOL TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER VORT MAX/SHEAR AXIS. VISIBLE SATELLITE SHOWS CU FIELDS INCREASING ACROSS CNTRL/E-CNTRL MO WHERE THE WARMEST TEMPERATURES EXIST. MEANWHILE...A GRADUAL BREAKUP OF CLOUDS IS UNDERWAY ALONG THE WARM FRONT...AND DEWPOINTS WILL CONTINUE TO RISE INTO THE LOWER 60S. ELEVATED CONVECTION IS ALREADY DEVELOPING SW OF ST. LOUIS AND SHOULD ONLY INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. MULTIPLE SUPERCELLS ARE THEN EXPECTED TO TREK EWD THEN SEWD ALONG A SFC FRONTAL BOUNDARY...WITH A COUPLE TORNADOES POSSIBLE IN ADDITION TO LARGE HAIL. ONCE THE SFC LOW AND FRONT MOVES EAST OF THE REGION LATER THIS EVENING...A NICE SPELL OF WEATHER SHOULD FINISH OUT MUCH OF THE REST OF THE SHORT TERM FORECAST AS HIGH PRESSURE SETTLE IN OVER THE NORTHERN PLAINS/MIDWEST. MAY BE A BIT CHILLY AT NIGHT SUN/MON..WITH TEMPS DOWN INTO THE UPPER 30S AND LOWER 40S. HOWEVER...DAYTIME TEMPS SHOULD END UP WELL INTO THE 60S. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 127 PM CDT SAT APR 25 2015 ECMWF SHOWS A WEAK FRONT MOVING ACROSS THE REGION WEDNESDAY INTO WEDNESDAY EVENING, PRODUCING VERY MINOR QPF, BUT BOTH GFS AND THE CANADIAN KEEP US DRY FOR THIS PERIOD. PREFER TO GO WITH THE DRY SOLUTIONS FOR NOW. MODELS THEN SHOW SURFACE HIGH PRESSURE BUILDING ACROSS THE MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT INTO THURSDAY, BEING REINFORCED BY AN UPPER LEVEL RIDGE BUILDING OVER THE CENTRAL U.S. BY THE END OF THE WORK WEEK INTO THE WEEKEND. THIS WILL KEEP CONDITIONS DRY THURSDAY THROUGH SATURDAY. TEMPERATURES WILL BE A LITTLE BELOW SEASONAL WEDNESDAY AND SEASONAL THURSDAY, THEN TREND A LITTLE WARMER EACH DAY FRIDAY INTO SATURDAY AS WINDS SHIFT BACK TO THE SOUTH. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MEFFERT LONG TERM...RST
Hazardous weather outlook, Apr 25, 8:45 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 845 AM CDT SAT APR 25 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261345- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 845 AM CDT SAT APR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND INTO THIS EVENING. SEVERAL OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO. THE STORM PREDICTION CENTER HAS OUTLOOKED AN ENHANCED RISK OF SEVERE THUNDERSTORMS ALONG AND NORTHEAST OF A LINE FROM MARBLE HILL MISSOURI TO PADUCAH KENTUCKY TO HOPKINSVILLE...INCLUDING ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A MARGINAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS SURROUNDS THIS AREA AND EXTENDS AS FAR WEST AS VAN BUREN AND POPLAR BLUFF MISSOURI. ANY STORMS THAT DEVELOP THIS AFTERNOON SHOULD MOVE SLIGHTLY NORTH OF EAST BETWEEN 35 AND 45 MPH. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS SHOULD INCREASE RAPIDLY OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY BETWEEN 2 PM AND 5 PM CDT. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVER THE ENTIRE OUTLOOK AREA BETWEEN 7 PM AND 9 PM CDT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BEGINNING AROUND THE NOON HOUR THROUGH EARLY EVENING THIS SATURDAY. WIND AND HAIL REPORTS...AS WELL AS ANY DAMAGE REPORTS ARE APPRECIATED. SMITH/RST
In the hours before
Local storm report, Apr 25, 4:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG GALATIA 37.84N 88.61W
04/25/2015 SALINE IL TRAINED SPOTTER
LATE REPORT. LARGE TREE LIMBS DOWN.
&&
SMITTYLocal storm report, Apr 25, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL UNIONTOWN 37.77N 87.93W
04/25/2015 M1.00 INCH UNION KY TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED
&&
SMITTYLocal storm report, Apr 25, 5:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL MORGANFIELD 37.68N 87.91W
04/25/2015 M1.00 INCH UNION KY EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Apr 25, 5:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 10 W GOLCONDA 37.36N 88.67W
04/25/2015 E0.25 INCH POPE IL TRAINED SPOTTER
&&
RSTLocal storm report, Apr 25, 5:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL DIXON SPRINGS 37.38N 88.67W
04/25/2015 M0.75 INCH POPE IL EMERGENCY MNGR
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Apr 25, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT SAT APR 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG ELDORADO 37.81N 88.44W
04/25/2015 SALINE IL PUBLIC
TREE DOWN ON MOBILE HOME REPORTED.
&&
SMITTYThe surface observations
Henderson City (EHR), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2015 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of April 25, 2015
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 25 | 1:58 AM CDT | EF1 | Madison, MS | 1.7 | 75 | $20,000 | ||
| April 25 | 2:17 AM CDT | EF1 | Leake, MS | 2.5 | 300 | $35,000 | ||
| April 25 | 2:20 AM CDT | EF0 | Leake, MS | 0.9 | 50 | $10,000 | ||
| April 25 | 2:28 AM CDT | EF1 | Leake, MS | 3.4 | 500 | $200,000 | ||
| April 25 | 2:51 AM CDT | EF1 | Neshoba, MS | 6.5 | 500 | $150,000 | ||
| April 25 | 3:10 AM CDT | EF0 | Kemper, MS | 0.9 | 50 | $10,000 | ||
| April 25 | 5:52 PM EDT | EF1 | Duval, FL | 3.4 | 350 | |||
| April 25 | 8:29 PM CDT | EF1 | Adair, KY | 3.8 | 150 | $150,000 | ||
| April 25 | 9:12 PM CDT | EF2 | Edmonson, KY | 0.2 | 220 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.